Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 261, NWS Springfield, MO

August 18, 2015Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2015, 7:34 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2015, 7:34 PM CDT (00:34 UTC)
Expired
Aug 18, 2015, 8:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:43 PM CDTTSTM WND DMGWeir, KSEMA REPORTED LARGE TREE LIMBS DOWN IN WEIR. TIME ESTIMATED BY RADAR.
Aug 18, 7:43 PM CDTTSTM WND GST 65Weir, KSWIND SPEED ESTIMATED BY EMERGENCY MANAGER
Aug 18, 7:56 PM CDTTSTM WND DMG2 S Hallowell, KSTREES REPORTED DOWN 2 MILES SOUTH OF HALLOWELL. TIME ESTIMATED BY RADAR.
Aug 18, 8:22 PM CDTTSTM WND GST 60Crestline, KSESTIMATED WIND GUST AT KOAM-TV STUDIOS
Aug 18, 8:25 PM CDTTSTM WND DMGBaxter Springs, KSEMA REPORTS LARGE TREE LIMBS DOWN IN BAXTER SPRINGS. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS53 KSGF 190034
SVRSGF
KSC021-037-190115-
/O.NEW.KSGF.SV.W.0261.150819T0034Z-150819T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 815 PM CDT

* AT 733 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ST. PAUL TO OSWEGO...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PITTSBURG...                      BAXTER SPRINGS...
  FRONTENAC...                      COLUMBUS...
  GALENA...                         GIRARD...
  ARMA...                           CHEROKEE...
  WEIR...                           LOWELL...
  SHERMAN...                        MULBERRY...
  SCAMMON...                        CHICOPEE...
  MCCUNE...                         FRANKLIN...
  ARCADIA...                        WEST MINERAL...
  ROSELAND...                       SHERWIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3758 9508 3761 9489 3764 9462 3700 9462
      3703 9484 3704 9498 3706 9507 3738 9507
      3739 9509 3750 9509
TIME...MOT...LOC 0033Z 276DEG 28KT 3749 9510 3715 9511 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
2 follow-up statements
389 
WWUS53 KSGF 190046
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT TUE AUG 18 2015

KSC021-037-190115-
/O.CON.KSGF.SV.W.0261.000000T0000Z-150819T0115Z/
CRAWFORD KS-CHEROKEE KS-
746 PM CDT TUE AUG 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CRAWFORD AND CHEROKEE COUNTIES...

AT 746 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF GIRARD TO 7 MILES WEST OF COLUMBUS...
MOVING EAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
PITTSBURG...                      BAXTER SPRINGS...
FRONTENAC...                      COLUMBUS...
GALENA...                         GIRARD...
ARMA...                           CHEROKEE...
WEIR...                           LOWELL...
SHERMAN...                        MULBERRY...
SCAMMON...                        CHICOPEE...
MCCUNE...                         FRANKLIN...
ARCADIA...                        WEST MINERAL...
ROSELAND...                       SHERWIN...

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3758 9508 3761 9489 3764 9462 3700 9462
      3703 9484 3704 9498 3706 9507 3738 9507
      3739 9509 3750 9509
TIME...MOT...LOC 0046Z 270DEG 35KT 3750 9496 3716 9498 

HAIL...<.75IN
WIND...70MPH
 
$$

CRAMER
754 
WWUS53 KSGF 190100
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT TUE AUG 18 2015

KSC021-037-190115-
/O.CON.KSGF.SV.W.0261.000000T0000Z-150819T0115Z/
CRAWFORD KS-CHEROKEE KS-
800 PM CDT TUE AUG 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CRAWFORD AND CHEROKEE COUNTIES...

AT 800 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GIRARD TO NEAR TREECE...MOVING EAST AT 25 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
PITTSBURG...                      BAXTER SPRINGS...
FRONTENAC...                      COLUMBUS...
GALENA...                         GIRARD...
ARMA...                           CHEROKEE...
WEIR...                           LOWELL...
SHERMAN...                        MULBERRY...
SCAMMON...                        CHICOPEE...
MCCUNE...                         FRANKLIN...
WEST MINERAL...                   ROSELAND...
SHERWIN...                        HALLOWELL...

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3753 9505 3756 9486 3756 9462 3700 9462
      3703 9484 3704 9498 3706 9507 3738 9507
      3739 9509 3750 9509
TIME...MOT...LOC 0100Z 269DEG 20KT 3745 9490 3704 9490 

HAIL...<.75IN
WIND...70MPH
 
$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:37 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 18, 5:37 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT TUE AUG 18 2015

.SHORT TERM...(Through Tonight)
Issued at 0159 PM CDT TUE AUG 18 2015

Rather complex mesoscale set up over the region at this time.
Outflow boundary has become a focus for scattered showers and
storms that extend from Rolla southwestward to near Branson. While
the airmass in this area is unstable (MLCAPE nearing 2000 J/kg),
shear is lacking. As a result, storms have fired, but organization
is struggling. Multicells are expected for the next few hours
before this activity exits to the east. There is a risk for a few
severe storms with this activity, with hail to the size of
quarters and wind gusts to 60mph the main risks.

In the meantime, an elongated area of rain and embedded storms
continues to move east out of western Missouri. This activity has
exhibited a slow weakening trend, but should stay together as it
encounters increasing instability. At this point, not expecting
severe weather with this activity, but it will continued to be
monitored for trends.

Heading into this evening and tonight, eyes will then focus on a
cold front approaching from the northwest. Should see enough
recovery across eastern Kansas to increase instability. Convection
that fires along the front will move southeast with time and into
western portions of the area this evening. There are questions as
to how unstable our atmosphere will become. This area has been
worked over so far today, and the window of opportunity for
heating and recovery is small, and getting smaller by the hour.
Trends will need to be monitored carefully. If enough instability
develops, there will be a risk of marginally severe hail/wind with
storms that enter from the west.

Overnight, the cold front will move through the region and a much
cooler airmass will enter from the northwest. The main shortwave
over the upper Midwest will be slow to eject northeast, and a few
additional lobes of vorticity will move through the area beginning
late tonight through Wednesday. As a result, additional showers
are expected across the region.

.LONG TERM...(Wednesday through Tuesday)
Issued at 0159 PM CDT TUE AUG 18 2015

Cold front will continue to plow through the area Wednesday. A
strong mid level shortwave moving out of Kansas combined with a
moist mid/upper level parallel flow will promote a slug of post
frontal showers across most of the area through a majority of the
day into the evening. NW surface flow, clouds and precip will make
for a well below average August day with highs likely in the
middle 60s. Once precip and clouds clear out Wednesday night,
lows will tank into the lower 50s.

 Quiet weather is expected under zonal flow Thursday and Friday
with the highs in the upper 70s and lows in the upper 50s/lower
60s. Medium range models continue to show a disturbance in the
flow approaching the area early Saturday. Showers and
thunderstorms look possible during this timeframe.

 A strong shortwave will traverse the northern plains on Sunday
pushing another cold front into the area. Showers and
thunderstorms also look possible during the day and evening
Sunday. Beyond Sunday, northwest flow returns and dry conditions
are expected through early next week. Temperatures look to remain
near or slightly below average with highs near 80 and lows near
60.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 0533 PM CDT TUE AUG 18 2015

Convection over the eastern CWA should exit just as convection
ahead of the cold front in eastern Kansas begins to push into our
western CWA. Should start to see that occur near the onset of the
00z TAFS and for the JLN area into SGF an hour or two later. BBG
will be later in the evening. This system seems to have quite a
bit of post-frontal precipitation, so will be going with
showers/thunder through much of the TAF period. Much of the pre-
frontal conditions will be in VFR/MVFR unless you can get directly
under a stronger storm which could send it into IFR. However,
post-frontal conditions will deteriorate into IFR for much of the
day Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Burchfield
AVIATION...Lindenberg
Hazardous weather outlook, Aug 18, 3:32 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT TUE AUG 18 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
332 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED TO SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON ACROSS
  THE MISSOURI OZARKS. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
  WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH
  POSSIBLE.

  THE RISK FOR SEVERE STORMS WILL PERSIST THIS EVENING INTO THE
  OVERNIGHT HOURS AS THUNDERSTORMS DEVELOPING AHEAD OF A COLD
  FRONT ACROSS KANSAS MOVE TO THE SOUTHEAST AND INTO SOUTHEASTERN
  KANSAS AS WELL AS WESTERN AND CENTRAL MISSOURI. THE STRONGEST
  STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND
  HAIL TO THE SIZE OF QUARTERS. HIGHEST CHANCES AND BEST
  CONFIDENCE IN SEVERE WEATHER WILL BE ACROSS AREAS ALONG AND
  WEST OF INTERSTATE 49 AS THIS AREA WILL HAVE THE MOST
  INSTABILITY FOR THUNDERSTORMS.

  OTHERWISE THE PRIMARY HAZARDS WITH ANY STORM WILL BE FREQUENT
  LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SHOWERS AND PERHAPS A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
  WEDNESDAY. OCCASIONAL LIGHTNING AND SMALL HAIL WILL BE
  POSSIBLE...MAINLY ACROSS SOUTH CENTRAL MISSOURI. LOCALLY HEAVY
  RAINFALL IS POSSIBLE ACROSS SOUTHERN MISSOURI.

  THE CHANCE OF THUNDERSTORMS WILL RETURN LATE FRIDAY INTO THE
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS EXTREME
  SOUTHEASTERN KANSAS AND PORTIONS OF WESTERN MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

In the hours before

Special weather statement, Aug 18, 2:51 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT TUE AUG 18 2015

MOZ083-182030-
DENT MO-
251 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
330 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALEM...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
SALEM...                          STONE HILL...
HOWES MILL...                     SLIGO...
BOSS...                           HOWES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.

&&

LAT...LON 3759 9131 3756 9132 3754 9147 3769 9159
      3779 9144 3779 9131 3771 9131 3770 9130
      3769 9115 3759 9115
TIME...MOT...LOC 1951Z 237DEG 19KT 3766 9145

HATCH
Special weather statement, Aug 18, 3:08 PM CDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT TUE AUG 18 2015

MOZ096-105-182045-
OZARK MO-DOUGLAS MO-
308 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS AND
NORTHWESTERN OZARK COUNTIES UNTIL 345 PM CDT...

AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF AVA...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
WASOLA...                         THORNFIELD...
NOBLE...                          SQUIRES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.

&&

LAT...LON 3667 9276 3678 9277 3679 9276 3693 9255
      3686 9243 3674 9250
TIME...MOT...LOC 2007Z 237DEG 19KT 3676 9269

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:08 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford67 min
Aug 18, 8:15 PM CDTFlash Flood WarningSGFCherokee6 hr
Aug 19, 2:12 AM CDTAreal Flood WarningSGFCherokee9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.